August 1, 2008

Cipro has been linked to toxic epidermal necrosis, which is a rare and potentially fatal medical disorder involving the skin and mucous membranes. Toxic epidermal necrosis is an immune-complex-mediated hypersensitivity condition, which basically means it occurs due to an allergic reaction. While toxic epidermal necrosis is usually caused by an allergic reaction to medication, such as Cipro, it can also be caused by a reaction to an infection or illness.

When caused by an adverse reaction to Cipro, toxic epidermal necrosis usually develops one to three weeks after taking the drug. Initially, Cipro patients develop a rash. Then, a few days later, the rash turns into skin lesions. The skin lesions tend to coalesce, creating large blisters.

The hallmark toxic epidermal necrosis symptom is epidermal detachment, or skin shedding, which occurs when the blisters from toxic epidermal necrosis result in skin cell death. Medical research suggests that skin cells may die and detach because antibodies and antigens produced due to an overactive immune response get trapped under the skin. The morbid symptoms associated with toxic epidermal necrosis can leave permanent scars. Moreover, scarring on the eyes can cause permanent vision impairment or blindness. Of course, the most tragic toxic epidermal necrosis symptom is death, which occurs in up to 30% of toxic epidermal necrosis cases.

When a Cipro patient develops toxic epidermal necrosis, the first step in treatment is to discontinue Cipro and any other medications that may be causing the disease. Eliminating the causative drug significantly reduces the mortality rate, especially if done before blisters occur. Because it can be difficult to determine exactly which drug may be causing the toxic epidermal necrosis, a treating doctor may recommend discontinuation of all nonessential medications.

Besides Cipro, toxic epidermal necrosis can be caused by various medications. In fact, toxic epidermal necrosis may be caused by both over-the counter and prescription drugs, including:” antibiotics (penicillin and sulfas); cough and cold medication“; anticonvulsants“; pain relievers (both prescription and over-the-counter)“; non-steroidal anti-inflammatory drugs “; and anti-gout drugs

To date, many toxic epidermal necrosis victims and their families have filed lawsuits against drug manufacturers, whose medications have been linked to toxic epidermal necrosis. As awareness about the connection between toxic epidermal necrosis and Cipro continues to grow, the number of toxic epidermal necrosis lawsuits is expected to rise. Cipro patients directly affected by toxic epidermal necrosis and relatives of Cipro patients who have died from toxic epidermal necrosis should contact us immediately as they may be eligible for compensation.

  • Bernstein Liebhard is no longer accepting Cipro cases.

Published November 17, 2011 by